Schizophr Res. 2017 Oct 27. pii: S0920-9964(17)30652-7. doi: 10.1016/j.schres.2017.10.024. [Epub ahead of print] Risk of gastrointestinal Hypomotility in schizophrenia and schizoaffective disorder treated with antipsychotics: A retrospective cohort study.
Chen HK1, Hsieh CJ2.
The risk of gastrointestinal hypomotility (GIHM) with the use of antipsychotic medications in patients with schizophrenia remains inadequately recognized. The aim of this study was to explore the incidence of GIHM and its risks in patients with schizophrenia treated with antipsychotics.
We conducted a retrospective cohort study using the National Health Insurance Research Database. We identified adult (? 20years of age) patients with a first-time diagnosis of schizophrenia or schizoaffective disorder in the Registry for Catastrophic Illness Patients during the period from 2001 to 2011. Each subject in the cohort was followed until their corresponding diagnosis of GIHM was made, until the time of death, or to December 31, 2012. The incidence rates of each outcome were calculated. Cox proportional hazards regression with time-dependent covariates for antipsychotics use was employed to evaluate the associations between different types of antipsychotics and the risk of GIHM.
Our study found that the incidence densities of constipation, ileus, and ischemic bowel disease were 42.5, 4.4, and 0.1 per 1000 person-years. In terms of the risk of hypomotility with the use of antipsychotics, clozapine and quetiapine were significant in developing constipation, with a hazard ratio of 2.15 and 1.34, respectively. High-potency first-generation antipsychotics and clozapine were also significant in the occurrence of ileus, with a hazard ratio of 1.30 and 1.95, respectively. Similar associations were found in an anticholinergic agent subgroup analysis.
Patients receiving antipsychotics such as high-potency first-generation antipsychotics, clozapine, or quetiapine should undergo proper evaluation and intervention to minimize the disease burden and life-threatening outcomes of treatment.